Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 110, NWS Midland/Odessa, TX

September 21, 2014Lea County, New Mexico; 4 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2014, 12:51 PM MDT for Lea County, New Mexico; 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2014, 12:51 PM MDT (18:51 UTC)
Expired
Sep 21, 2014, 3:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Lea County, NM, Andrews County, TX, Ector County, TX, Loving County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WGUS54 KMAF 211851
FFWMAF
NMC025-TXC003-135-301-495-212145-
/O.NEW.KMAF.FF.W.0110.140921T1851Z-140921T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT SUN SEP 21 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ECTOR COUNTY IN WEST TEXAS...
  EXTREME EASTERN LOVING COUNTY IN WEST TEXAS...
  WINKLER COUNTY IN WEST TEXAS...
  SOUTHWESTERN ANDREWS COUNTY IN WEST TEXAS...
  SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 445 PM CDT/345 PM MDT/

* AT 145 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  MODERATE TO HEAVY RAINFALL ACROSS EASTERN WINKLER AND WESTERN      
  ECTOR COUNTIES.  DUE TO RECENT RAINS...THIS ADDITIONAL RAINFALL    
  COULD CAUSE MORE FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NOTREES    
  AND SH 302 AND SH 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

&&

LAT...LON 3202 10333 3201 10308 3240 10308 3235 10290
      3198 10266 3165 10256 3165 10333

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 11:37 AM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 21, 11:37 AM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1237 PM CDT Sun Sep 21 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

MVFR ceilings are hanging tough at most area terminals. Will
continue to include these, along with TSRA at all TAF sites into
the evening. Ceilings will likely lower tonight.  67

&&

PREV DISCUSSION... /ISSUED 435 AM CDT Sun Sep 21 2014/

We are still dealing with the remnants of Odile with scattered to
numerous showers and thunderstorms expected into Monday before the
weak circulation center finally dissipates. The rainfall areal
coverage has not been particularly great, but where rain is
falling, it is heavy with rates in excess of 1 inch per hour not at
all uncommon. On top of that many areas have received rain
recently and the soil is saturated so most additional precip is
running off. Thus will continue the Flash Flood Watch through
today and it may need to be extended into tonight especially in
southeastern New Mexico and the upper Trans Pecos.

Rain chances will drop some Monday then will really fall off
Tuesday as an upper level ridge rapidly amplifies over the
Rockies/Plains by mid week. In fact, models are indicating it
amplifies so much it will capture the southern end of a Midwest
trough and cause it to retrograde back towards Texas by Thursday.
This will keep lower heights across the CWA and prevent much
warming this forecast period. There could be some isolated storms
associated with this late in the week but will keep the late week
forecast mostly dry for now.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH until 7 PM CDT /6 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Andrews...Borden...Crane...Davis/Apache
     Mountains Area...Dawson...Ector...Gaines...Glasscock...
     Guadalupe Mountains...Howard...Loving...Martin...Midland...
     Mitchell...Pecos...Reagan...Reeves County and Upper Trans
     Pecos...Scurry...Upton...Van Horn and Highway 54 Corridor...
     Ward...Winkler.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 21, 3:00 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT SUN SEP 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CDT SUN SEP 21 2014 /300 AM MDT SUN SEP 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN
TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER
TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY
FALLEN IN THESE AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT
TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH
FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER
SOUTHWEST TEXAS.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS
RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN
RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE
RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING BUT ANY ADDITIONAL
RAIN THAT FALLS IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL
RISES...IF NOT FLOODING. ALSO LINGERING FLOODING IN BORDEN AND
SCURRY COUNTIES IS STILL A CONCERN WITH RECORD FLOW ON THE
COLORADO RIVER SOUTHEAST OF GAIL...DEEP CREEK IN SCURRY COUNTY...AND
NEAR IRA SOUTHWEST OF J.B. THOMAS. FINALLY FLOODING ALONG THE
PECOS RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ACROSS MOST AREAS MONDAY...SO FLOODING AND FLASH
FLOODING CONCERNS MAY LINGER.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY
MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN
FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 21, 6:52 AM MDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 AM CDT SUN SEP 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      1 S MIDLAND             31.99N 102.08W
09/21/2014                   MIDLAND            TX   PUBLIC

            ABOUT 1 FOOT OF WATER RUNNING OVER THE INTERSECTION OF
            BIG SPRING AND THE SERVICE ROAD ON INTERSTATE 20

&&

AKL
Local storm report, Sep 21, 6:54 AM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 AM CDT SUN SEP 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      1 S MIDLAND             31.99N 102.08W
09/21/2014                   MIDLAND            TX   PUBLIC

            ABOUT 1 FOOT OF WATER RUNNING OVER THE INTERSECTION OF
            BIG SPRING AND BUSINESS 20

&&

AKL
Local storm report, Sep 21, 8:18 AM MDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
918 AM CDT SUN SEP 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     FLASH FLOOD      15 S ANDREWS            32.10N 102.55W
09/21/2014                   ANDREWS            TX   LAW ENFORCEMENT

            FLOODING REPORTED AT THE INTERSECTION OF SE ROAD 8000 AND
            US HIGHWAY 385

0905 AM     FLASH FLOOD      15 SE ANDREWS           32.17N 102.37W
09/21/2014                   ANDREWS            TX   LAW ENFORCEMENT

            WATER OVER PORTIONS OF FARM TO MARKET 1788 BETWEEN 1 AND
            10 MILES SOUTH OF STATE HIGHWAY 176

&&

AKL
Local storm report, Sep 21, 10:24 AM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 AM CDT SUN SEP 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      7 NE TARZAN             32.38N 101.90W
09/21/2014                   MARTIN             TX   PUBLIC

            TRUCK DRIVER REPORTED WATER SO HIGH ON STATE HIGHWAY 137
            JUST NORTH OF FARM TO MARKET 846 IN MARTIN COUNTY THAT HE
            WAS BARELY ABLE TO MAKE IT THROUGH

&&

AKL
Local storm report, Sep 21, 12:22 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 PM CDT SUN SEP 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
09/21/2014                   EDDY               NM   STORM CHASER

            REPORT OF ONGOING STREET FLOODING IN CARLSBAD. WATER IS
            FLOWING CURB TO CURB SIX INCHES TO ONE FOOT DEEP.

&&

MSCHULDT
Local storm report, Sep 21, 12:27 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CDT SUN SEP 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FLASH FLOOD      GAIL                    32.77N 101.45W
09/21/2014                   BORDEN             TX   LAW ENFORCEMENT

            MOST OF FARM TO MARKET ROADS ACROSS EASTERN BORDEN COUNTY
            HAVE FLOODING. FARM TO MARKET ROADS 1610, 1205 AND 669
            REMAIN CLOSED DUE TO FLOODING

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:40 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 20, 11:46 PM MDTFlash Flood WarningMAFEddy6 hr
Sep 21, 1:59 AM MDTAreal Flood AdvisoryMAFEddy, Lea4 hr
Sep 21, 4:33 AM MDTFlash Flood WarningMAFEddy, Lea3 hr
Sep 21, 5:48 AM MDTFlash Flood WarningMAFEddy5 hr
Sep 21, 7:21 AM MDTFlash Flood WarningMAFEddy, Lea6 hr
Sep 21, 9:10 AM MDTFlash Flood WarningMAFLea3 hr
Sep 21, 9:26 AM MDTRiver Flood WarningMAFEddy16 hr
Sep 21, 10:41 AM MDTFlash Flood WarningMAFEddy3 hr
Sep 21, 12:07 PM MDTFlash Flood WarningMAFLea3 hr
Sep 21, 12:53 PM MDTFlash Flood WarningMAFEddy3 hr
Sep 21, 1:11 PM MDTAreal Flood WarningMAFEddy, Lea6 hr
Sep 21, 1:23 PM MDTFlash Flood WarningMAFLea4 hr
Sep 21, 1:35 PM MDTAreal Flood WarningMAFEddy6 hr
Sep 21, 3:47 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 21, 3:55 PM MDTAreal Flood AdvisoryMAFLea3 hr
Sep 21, 4:07 PM MDTRiver Flood WarningMAFEddy4 days
Sep 21, 4:15 PM MDTFlash Flood WarningMAFEddy4 hr
Sep 21, 4:45 PM MDTFlash Flood WarningMAFEddy6 hr
Sep 20, 7:11 PM MDTFlash Flood WarningMAFAndrews3 hr
Sep 20, 8:14 PM MDTFlash Flood WarningMAFMidland2 hr
Sep 20, 8:50 PM MDTAreal Flood AdvisoryMAFMartin3 hr
Sep 21, 3:15 AM MDTRiver Flood WarningMAFBrewster, Presidio58 hr
Sep 21, 3:35 AM MDTRiver Flood WarningMAFMitchell, Scurry15 hr
Sep 21, 5:34 AM MDTFlash Flood WarningMAFAndrews5 hr
Sep 21, 5:35 AM MDTAreal Flood AdvisoryMAFBorden, Scurry4 hr
Sep 21, 5:47 AM MDTFlash Flood WarningMAFMidland3 hr
Sep 21, 8:35 AM MDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin3 hr
Sep 21, 10:24 AM MDTFlash Flood WarningMAFMartin3 hr
Sep 21, 10:52 AM MDTFlash Flood WarningMAFDawson, Gaines, Martin3 hr
Sep 21, 11:16 AM MDTAreal Flood WarningMAFLoving, Reeves, Ward12 hr
Sep 21, 12:12 PM MDTFlash Flood WarningMAFBorden, Dawson, Scurry3 hr
Sep 21, 3:05 PM MDTAreal Flood AdvisoryMAFBorden, Dawson, Gaines, Scurry3 hr
Sep 21, 3:12 PM MDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
Sep 21, 3:21 PM MDTAreal Flood AdvisoryMAFCrane, Pecos, Reagan, Upton3 hr
Sep 21, 4:32 PM MDTFlash Flood WarningMAFCrane, Reagan, Upton4 hr
Sep 21, 5:36 PM MDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr

Nearby

Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.